Kentucky, 2025

Excessive Heat and Heat in Kentucky, July 22 to 30, 2025

July 22 to 30, 2025 · NWS PAH · 29 events in 22 counties and zones

An extended heat wave across the Quad State region occurred from mid to late July. , with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extended heat wave across the Quad State region occurred from mid to late July. On the synoptic scale, at 500mb, a 594dam ridge was present across the Southeast U.S., with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd. Convection coverage became more isolated the 22nd-25th as the ridge strengthened over the Ohio Valley. The ridge relaxed slightly on the 26th-27th, before the worst of the heat arrived on the 28th. A cold front moving through on the 31st allowed for a much cooler and drier airmass to move across the region.

High temperatures in the low to mid 90s combined with very high humidity (dew points in the mid 70s to low 80s) produced heat index values routinely in the 100 to 110 range from July 22nd through the 30th in Western Kentucky, following a more off and on heat the third week of July for northwestern Kentucky. As the ridge amplified and shower activity decreased, from the 22nd-24th, localized readings of 115-120 were observed in parts of the Jackson Purchase area of Western Kentucky. Slight decreases in heat indices occurred on the 25th-27th as more clouds were around, followed by the most oppressive heat with widespread heat indices of 110-120 with localized higher readings on the 28th. The heat wave continued through the 30th, then a cold front moving south through the region brought relief to close out the month. Heat Advisories or Extreme Heat Warnings were in effect for portions of the Quad State for 15 consecutive days.

For the entirety of the mid-late month heatwave, Paducah, KY experienced 18 consecutive days with a 75 degree dew point, their record longest, along with a record 49 straight days with a 70 degree dew point. Paducah reached a 105 heat index for 8 straight days from the 18th-25th and 100 for 15 straight days from the 16th-30th, both of which were one day short of the records. Murray, KY reached a heat index of 110+ for 10 consecutive days and exceeded 105 degrees every day during the 15 day heat wave. A few readings above 120 were observed including 122 at the Murray - Calloway County Airport AWOS and at the KY Mesonet station in McLean County on July 28th, which were the highest heat indices in Western Kentucky for the heat wave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 10:58 PM CST, 1 hour 2 minutes earlier. Its key messages:

  • A Heat Advisory and Excessive Heat Warning cover all but the Interstate 64 corridor through Thursday. Showers and thunderstorms may hold back the heat in those areas on Tuesday. Outside of the storms and cloud cover afternoon heat indices will range from 105 to 110 through at least Thursday. The entire Quad State will experience the extreme heat and humidity Wednesday and Thursday.
  • Chances of thunderstorms return to the forecast over portions of the region this weekend, which may finally provide some break from the heat and humidity.
Area forecast discussion, Jul 21, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1158 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- A Heat Advisory and Excessive Heat Warning cover all but the
  Interstate 64 corridor through Thursday. Showers and
  thunderstorms may hold back the heat in those areas on
  Tuesday. Outside of the storms and cloud cover afternoon heat
  indices will range from 105 to 110 through at least Thursday.
  The entire Quad State will experience the extreme heat and
  humidity Wednesday and Thursday.

- Chances of thunderstorms return to the forecast over portions
  of the region this weekend, which may finally provide some
  break from the heat and humidity.

&&

.UPDATE...
Issued at 1158 PM CDT Mon Jul 21 2025

Updated the aviation section for the 06Z TAF issuance.

&&

.DISCUSSION...
Issued at 325 PM CDT Mon Jul 21 2025

A broken line of showers and storms are ongoing this afternoon
along a surface boundary, stretching from SEMO eastward through
the Pennyrile of KY. While coverage is not widespread, the
shower and storms are producing very heavy rainfall and may
lead to localize flooding. The peak of this activity is expected
to linger through about 6-7pm before diminishing toward or just
after sunset.

Additional showers and storms may develop Tuesday afternoon, which
may again keep some of the northeast counties up near the I-64
corridor from reaching Heat Advisory levels. No changes in headlines
were made with this update. Heat index values should easily
reach 105+ for the Excessive Heat Warning locations and up to
105 degrees in the Heat Advisory. The Heat Advisory will likely
be expanded to the northeast at least a couple of tiers of
counties into Illinois and a portion of southwest Indiana for
Tuesday . Again, a few locations will be marginal on the Heat
Advisory in southwest IN Tuesday afternoon.

As the ridge builds into the middle of the week, expect the heat and
humidity to continue across the area with less shower and storm
coverage each day, especially Wednesday into Thursday. Those will
likely be the peak heat days through this heat wave!

The next chance for showers and storms along with some relief from
the heat will arrive for Friday into Saturday as a couple waves move
through the Quad State. That will help to at least briefly flatten
the ridge to a very small extent. Any relief will be short-lived as
the ridge looks to quickly build back across the area Sunday into
Monday with temperatures warming into the low to mid 90s and heat
index values pushing close to or exceeding 105 degrees again!!

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1158 PM CDT Mon Jul 21 2025

Shower activity has ended with some borderline MVFR/VFR cigs
over the Kentucky Pennyrile. Fog potential remains with better
chances for IFR conditions at the northern/eastern terminals.
Vsby improves during the day, continuing as such for the
remainder of the TAF period aside from isolated to scattered
thunderstorm development, which the latest models tend to favor
along a NW to SE line close to the Mississippi River. Afternoon
lower deck cloud heights tend towards the 3500-4500 ft range.
Winds are light through the entire TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Extreme Heat Warning until 7 PM CDT Thursday for ILZ080-081-
     084-085-088-089-092>094.
     Heat Advisory until 7 PM CDT Thursday for ILZ086-087-090-091.
MO...Extreme Heat Warning until 7 PM CDT Thursday for MOZ076-086-
     087-100-107>112-114.
IN...None.
KY...Extreme Heat Warning until 7 PM CDT Thursday for KYZ001>006-
     008-009.
     Heat Advisory until 7 PM CDT Thursday for KYZ007-010>022.

&&

UPDATE...
DISCUSSION...KC
AVIATION...ATL
Hazardous weather outlook, Jul 21, 2:02 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 PM CDT Mon Jul 21 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 PM CDT Mon Jul 21 2025 /402 PM EDT Mon Jul 21 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across southeast
Missouri and especially across western Kentucky. Torrential
rainfall, lightning, and gusty winds can be expected with the
storms.

An Extreme Heat Warning and a Heat Advisory cover most of the
Quad State through Thursday. Please refer to the Warning and
Advisory for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible Tuesday. Torrential
rainfall, lightning, and gusty winds will be the primary concerns.

The Extreme Heat Warning and Heat Advisory continues for much of
the region through Thursday. It will likely be expanded to cover
the entire region for Wednesday and Thursday. The extreme heat and
humidity could continue into next weekend over portions of the
region.

A chance of thunderstorms returns to portions of the region Friday
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat, 10 heat. Local standard time, as filed.

Excessive Heat, Union

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat continued from the third week of July.

Excessive Heat, McLean

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Livingston

When
July 22, 12:00 AM CST to July 25, 12:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat continued from the third week of July.

Excessive Heat, Lyon

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July. Heat indices only reached heat advisory duration criteria July 26th and 27th.

Excessive Heat, Caldwell

When
July 22, 12:00 AM CST to July 26, 12:00 AM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat continued from the third week of July.

Heat, Hopkins

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat continued from the third week of July. Heat indices reached extreme heat warning criteria July 28th.

Heat, Muhlenberg

When
July 22, 12:00 AM CST to July 23, 10:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat continued from the third week of July.

Excessive Heat, Trigg

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Trigg forecast zone
Reported by
RAWS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Christian

When
July 22, 12:00 AM CST to July 26, 12:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Todd

When
July 22, 12:00 AM CST to July 26, 12:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Ballard

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Ballard forecast zone
Reported by
Mesonet
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Carlisle

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Hickman

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Fulton

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, McCracken

When
July 22, 12:00 AM CST to July 26, 12:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Graves

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Marshall

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Excessive Heat, Calloway

When
July 22, 12:00 AM CST to July 30, 7:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Extreme heat continued from the third week of July.

Heat, Henderson

When
July 22, 10:00 AM CST to July 23, 10:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 22, 10:00 AM CST to July 30, 7:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Excessive Heat, Webster

When
July 22, 10:00 AM CST to July 30, 7:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat indices only reached heat advisory duration criteria July 26th and 27th.

Heat, Crittenden

When
July 22, 10:00 AM CST to July 30, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Excessive Heat, Henderson

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive Heat, Muhlenberg

When
July 23, 10:00 AM CST to July 30, 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 25, 12:00 AM CST to July 30, 7:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Heat, Caldwell

When
July 26, 12:00 AM CST to July 30, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Heat, Christian

When
July 26, 12:00 AM CST to July 30, 7:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Heat, Todd

When
July 26, 12:00 AM CST to July 30, 7:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

Heat, McCracken

When
July 26, 12:00 AM CST to July 30, 7:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat indices reached extreme heat warning criteria July 28th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1290833, 1290839, 1290841, 1290845, 1290881, 1290883, 1290888, 1290890, 1290892, 1291512, 1291514, 1291515, 1291516, 1291517, 1291518, 1291520, 1291521, 1291522, 1290834, 1290837, 1290838, 1290844, 1290835, 1290889, 1290842, 1290882, 1291511, 1291513, 1291519.